I Have Recently Started Taking Buspar For Anxiety And Have Noticed Burning Sensations In My Legs.

Question

Asked by Audrey

I Have Recently Started Taking Buspar For Anxiety And Have Noticed Burning Sensations In My Legs.

My legs also feel like something pinching them at times, I am 46 years old and healthy otherwise and I do not have diabetes. Could the Buspar be causing this? I also take Benicar for high blood pressure, but have been on this for two months.

Answer

Audrey,

Thanks for your question. Buspar is an anti-anxiety medication that is not related to the benzodiazepines, barbiturates, or other sedative-hypnotic anxiolytics medications. In other words, Buspar, unlike other anti-anxiety drugs, is non-narcotic.

Most of the side effects associated with Buspar are gastrointestinal in nature such as abdominal discomfort, nausea, constipation or diarrhea. Headache is another common side effect. There is a small incidence of numbness, leg discomfort and paresthesias of the legs (abnormal sensations - burning, pins and needles, numbness).

So, your symptoms could be a side effect of the Buspar. I would contact your doctor and discuss this with him and ask about switching to another medication because of your symptoms. Most of the other medication used short term for anxiety are narcotic and may cause drowziness. If your anxiety is long lasting, ask your doctor about other types of medication such as SSRI's (serotonin receptor uptake inhibitors) which are used for anxiety on a longer term basis.

I hope this has been helpful. Feel better.

Martin Cane, M.D.